Wednesday, January 9, 2013

Downward Spiral: The Light at the End of the Tunnel


escalator at the end of a tunnel
Picture Credit


(On with the saga...Haven't been keeping up? Read the rest: Part 1, Part 2, Part 3.)

What do "they" always say?  You have a high chance of coming home from a doctor's office or hospital with something you didn't have before you went in there.  And I don't just mean a huge medical bill.  I mean germs.  Icky, yucky, no-matter-how-much-you-clean-they-are-never-gone germs.  But, as germs go, it could have been worse.  Very soon after we got home from the hospital, I started getting a sore throat, stuffy nose, cough, etc.  All those things you associate with a cold.  Could I have gotten it somewhere besides the hospital?  Yeah, sure.  The only thing I know for sure is that while I was recovering from some massive digestive system trauma (and, yes, throwing up for 36 hours is greatly traumatic to the digestive system), I was also dealing with unneeded head cold junk.

I let that cold go on for about 3 weeks before I went to the doctor.  I kept hoping that, just maybe, it would go away on it's own.  No such luck.  By that time, the cold has turned into a lovely little sinus infection.  On Halloween Day I went to my doctor's office and got some antibiotics. (Side note: Halloween is a great day to visit your doctor.  All the nurses dress up as cats and bumble bees and stuff.  They made me smile, even if I did feel crappy.)  I saw the nurse practitioner that day, because, let's face it, the doctor is never available when you are sick - only the LNP.  For whatever reason, she decided to give me some strange antibiotic that I had never heard of called Ceftin.  And believe me, I've been on a lot of antibiotics in my life.  So for me to have never heard of one is odd.  I should have protested then, but I believed that she knew what she was doing in prescribing that to me.

I filled the script and read over the side effects.  I always do that because I get a lot of side effects from medicine and I wanted to see what I might be in for that time.  There was big sticker on the bottle for this drug that said "May cause diarrhea.  Diarrhea may occur weeks or months after finishing the medication."  Um, say what?  I may get diarrhea months later because I took this medicine now?  Or I may get diarrhea starting now and lasting for the next several weeks or months?  Either way - not good.  I hesitated but once again, I trusted that the LNP knew what she was doing in prescribing it so I took it.

I'm sure you see where this story is going by now.  Nine days into the ten day antibiotic, I started getting diarrhea.  I lost 9 pounds in 4 days.  That should tell you how bad it was.  Of course by that point, I was frantically searching online trying to figure out what was wrong with me.  Normal antibiotics may cause some stomach distress, but this was too much.  And, the worst thing was I was no longer on the stinking drug, so I couldn't even just stop taking it.

Then I saw it.  There on one of the sites I visit quite often - Drugs.com.  (Yes, I look up prescription drug info a lot.)  I found this little gem "Pseudomembranous colitis has been reported in patients treated with cephalosporins [author's note: Ceftin is in the cephalosporin family], including cefuroxime, and may occur during or after treatment. If diarrhea occurs and it is unresponsive to discontinuation of the drug and/or standard therapy, pseudomembranous colitis should be considered."

Seeing as "pseudomembranous colitis" is not in my vocabulary, I looked it up too.  It is affectionately called "C-Diff" by medical personnel.  From Health Central: "Clostridium Difficile, or C-Diff as it is more commonly known is a bacteria that when allowed to grow and flourish in the gut can cause mild to severe symptoms. Mild symptoms of C-Diff infection include: 3-4 watery diarrhea bowel movements per day and mild abdominal cramps. More serious symptoms of C-Diff infection can include: up to 15 daily diarrhea bowel movements, fever, nausea, dehydration, weigh loss, blood in stool, and sever abdominal cramps.  

Basically, that means the drug I was on killed off all the good bacteria in my intestines.  And, in a case of Bacteria Gone Wild, the bad bacteria, C-Diff, in my gut just threw a huge party and took over.  C-Diff is a bacteria that can be picked up anywhere - shopping card handles, playgrounds - any place that bacteria abounds.  Pretty much everyone has it living in their gut.  But pretty much everyone also has enough good bacteria to keep it in check.  Unless ... you are given something strong enough to kill off that good bacteria.  Then the C-Diff can show it's true colors.

After reading all that, I knew that's what I had.  And I knew that meant yet another trip to the doctor's [sigh].  Sure enough, after convincing the doc at the after hours clinic to test me for it, the test came back positive.  Guess how you treat this condition caused by taking antibiotics?  With another antibiotic.  Strange, huh?  And not just any old antibiotic, one that I had been on 12 months before.  Guess what happened that time?  I threw up for 12 hours after taking just one pill.

Another phone call to the doc later [sigh again], and I found out I had to take that drug - Flagyl.  It was my only option.  There are only two antibiotics that kill C-Diff and this was the milder of the two.  The only solution was to take Zofran, an anti-nausea drug, 3 times a day, each an hour before taking the Flagyl and then making sure that I took the Flagyl with food.  So for 10 days, it was...wake up an hour early to take the Zofran, then make sure breakfast is on time to take the Flagyl, remember an hour before lunch to take Zofran again, eat lunch exactly an hour later to make sure I take the Flagyl at the right time, then do it again for dinner, all the while keep my fingers crossed that I don't start vomiting   Oh and did I mention this was the week of Thanksgiving.  AHHHHHH!!!

During that antibiotic treatment, I felt completely awful!  My digestive system was so messed up by the C-Diff that eating was hard.  There was all this wonderful Thanksgiving food and I didn't feel like eating any of it.  I went from horrible diarrhea to horrible bloating and constipation.  On top of that, my regular doctor told me to eat yogurt 3 times a day to get good bacteria in my system.  I haven't eaten yogurt in years.  Now I remember why - lactose intolerance.  It took me about a week to figure out that the yogurt was making me feel much worse.

I have never been so glad to finish a course of medicine in my life.  It has taken a good month for my body to get back to "normal" after that C-Diff infection.  I wouldn't wish that on my worst enemy.

I did learn a few things from all that.  Always ask your health provider about alternative medications if you are unsure about the one they prescribed, even if you've already paid for it at the pharmacy.  Hold out to see a doctor who may be more knowledgeable even if the doctor's office pushes for a LNP appointment.  If you think you are having a specific side effect to a drug, persist with the doc until he gives you the test for it, especially if it is an easy, non-invasive test.  Don't eat yogurt if you are lactose intolerant.  It will not make you feel better.  (That last one was in there just to make you smile.)

So where does all that lead me?  Now I'm back to just being in pain.  That may sound bad, but when I had to focus on everything else falling apart, I couldn't focus on how to get out of pain.  Now, I can focus again on treatments and research for my condition and, hopefully, sometime soon, make some headway.  (I have had several positive things happen in terms of my pain level.  I'll tell you all about those in another post.)

I hope I didn't bore you with my saga.  It helped me to get it all in writing.  In the midst of a trial, it's hard to see the light at the end of the tunnel.  But once you look at things in hindsight, you see the lessons you learned and the character you built through it all.  Would I say that made everything worthwhile?  No, not really.  I still wish I hadn't gone through any of that but God doesn't promise us a easy life.  He just promises to be with us through it.  And I have definitely felt His presence through verses, songs and friends that have been there for me this fall.  And I am eternally grateful for that.

1 comment:

  1. That is quite a journey. I am glad you are on the mend. I also have had health issues. But I finally feel totally healthy for the first time in 5 years. I had ab pains, turns out it was the c-section scar internally pulling. I hurt nonstop for a year or more. Thanks to my second c-section, problem was solved. Doctors thought I was crazy up until that point. I guess it wasn't visual on ct scans, ultrasounds, x-rays.
    Another similarity was frozen shoulder. I wouldn't lift my arm, furtunately it didn't hurt too much.
    My husband went through the c-diff. Not fun. Glad you are better. He had 3 flare ups over a year time.
    I hope your body heals itself quickly. Thanks for sharing your story.

    ReplyDelete

There was an error in this gadget